MKSAP: 82-year-old woman with Alzheimer’s disease

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

An 82-year-old woman is seen for follow-up evaluation of Alzheimer disease. Since her last visit 12 weeks ago, she has been taking rivastigmine, with a progressively titrated dosage. The patient’s only new symptoms are increasing insomnia, loss of appetite, and occasional diarrhea; she has had no feelings of hopelessness, helplessness, sadness, or guilt. Her only other medication is hydrochlorothiazide for hypertension.

On physical examination, vital signs are normal. The patient has lost 6.8 kg (15.0 lb) since her last visit. She scores 20/30 on a Mini–Mental State Examination, losing points in the recall, orientation to time, complex commands, and attention and calculation sections; her score 12 weeks ago was 21/30. All other findings from the general physical and neurologic examinations are normal.

Results of laboratory studies, including a complete blood count, comprehensive metabolic profile, and thyroid function tests, are normal.

Which of the following is the most appropriate next step in management?

A. Add donepezil
B. Add memantine
C. Add mirtazapine at bedtime
D. Discontinue rivastigmine

MKSAP Answer and Critique

The correct answer is D. Discontinue rivastigmine.

This patient should stop taking rivastigmine. Given the results of her cognitive testing, she meets criteria for Alzheimer disease of mild severity. She began taking oral rivastigmine, a cholinesterase inhibitor, 12 weeks ago. All of the available cholinesterase inhibitors are approved for mild to moderate Alzheimer disease, except donepezil, which is also approved for the severe stage. Studies of cholinesterase inhibitors and memantine show consistent improvement on measures of cognition and global assessment of dementia, but the effect size is modest and evidence that they improve long-term outcome is lacking. In practice, individual response is variable. There is insufficient evidence to support one cholinesterase inhibitor over another, and choice of treatment in a patient should be based on cost, tolerability, and ease of using the specific formulation. There is also insufficient evidence of the optimal duration of treatment or when therapy should be discontinued. Medication decisions should be made on an individual basis. Cholinesterase inhibitors should be used with caution in patients with cardiac conduction abnormalities, active peptic ulcer disease (because of the risk of bleeding), and seizures. Gastrointestinal adverse effects are common to all cholinesterase inhibitors and include loss of appetite, weight loss, nausea, vomiting, and diarrhea. Insomnia also can occur. This patient has had a significant amount of weight loss, loss of appetite, and insomnia since starting rivastigmine. The most appropriate next step in management would be to discontinue the medication. A trial of a different type of cholinesterase inhibitor could be considered, but only after symptoms subside.

Donepezil, another cholinesterase inhibitor, might be considered as an alternative therapy for this patient. However, no indication supports prescribing multiple cholinesterase inhibitors concomitantly, and rivastigmine should be discontinued as the first step.

Memantine is a noncompetitive N-Methyl-D-aspartate receptor antagonist approved by the FDA for the treatment of moderate to severe Alzheimer disease. Although this drug could be added in the future, this patient’s present symptoms should be addressed first.

Mirtazapine is a nonselective α2-adrenoceptor antagonist effective in the treatment of depression. Stimulation of appetite, weight gain, and somnolence are frequently associated effects, and thus this medication may be the preferred treatment for depressed patients with Alzheimer disease who have insomnia or loss of appetite. This patient has apathy and loss of interest, which are common symptoms in Alzheimer disease, but lacks additional symptoms to suggest depression.

Key Point

  • Gastrointestinal adverse effects can occur with cholinesterase inhibitor therapy.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 17 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular

Join 150,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 150,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.